Alert archive / Kansas / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 180, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Aug 23, 2004, 9:46 PM CDT for Douglas County, Kansas. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 23, 2004, 9:46 PM CDT (02:46 UTC)
- Expired
- Aug 23, 2004, 10:30 PM CDT
- In force
- 44 min
- Issued by
- NWS Topeka, KS
- Area
- Counties, with a storm outline in the text
County Douglas County, KS
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 23, 6:15 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 2.8 hours before the alert went out and 35 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2446 J/kg
- Mixed-layer CIN
- -26 J/kg
- Mixed-layer LCL
- 577 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 314 m²/s²
- 0-3 km storm-relative helicity
- 513 m²/s²
- Significant tornado parameter
- 4.3
- Supercell composite
- 21.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KTOP 240246
SVRTOP
KSC045-240330-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
945 PM CDT MON AUG 23 2004
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHERN AND CENTRAL DOUGLAS COUNTY IN EAST CENTRAL KANSAS
* UNTIL 1030 PM CDT
* AT 943 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM. THIS STORM WAS LOCATED 8 MILES NORTHEAST OF
BALDWIN CITY...OR ABOUT 10 MILES SOUTHEAST OF LAWRENCE...MOVING
EAST AT 10 MPH. A SECOND SEVERE THUNDERSTORM WAS LOCATED 6 MILES
SOUTHWEST OF LAWRENCE AND WAS MOVING TO THE EAST AT ABOUT 10 MILES
AN HOUR.
* THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL
AREAS SOUTH OF LAWRENCE AND BALDWIN CITY.
A TORNADO WATCH IS ALSO IN EFFECT. SEVERE THUNDERSTORMS CAN PRODUCE
TORNADOES RAPIDLY.
LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS
STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING.
STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.
LAT...LON 3890 9542 3875 9544 3875 9507 3894 9507
3891 9523
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 23, 5:59 PM CDT, 3 hours 47 minutes earlier.
Area forecast discussion, Aug 23, 5:59 PM CDT, 3 hours 47 minutes before
AREA FORECAST DISCUSSION...UPDATE NATIONAL WEATHER SERVICE TOPEKA KS 559 PM CDT MON AUG 23 2004 .DISCUSSION... THUNDERSTORMS CONTINUE TO REDEVLOP IN MOSITURE CONVERGENT AREA WITH SEVERAL APPROACHING SEVERE CRITERIA. WILL UPDATE ZONES TO GO SCATTERED AND MENTION SOME POSSIBLE SEVERE FOR THE EVENING HOURS. .PREVIOUS DISCUSSION... MAIN CONCERNS ARE CONVECTIVE CHANCES...THEN TEMPERATURES. NUMEROUS BOUNDARIES AT SURFACE WITH A DIRTY WEST/SOUTHWEST H500 FLOW. THIS CREATES A VERY COMPLEX PATTERN FOR THE NEXT FEW DAYS. PRECIP OVER NORTHEAST KANSAS THIS AFTERNOON LIKELY FORMING FOR SEVERAL REASONS...INCLUDING H500 SHORTWAVE/ISENTROPIC LIFT AND H850 THETA-E ADVECTION. H850 AND H700 THETA-E INCREASE DURING THE EVENING WITH PRECIPITABLE WATER VALUE REMAINING ABOVE 1.5 INCHES. MEANWHILE...THE LEFT EXIT REGION OF THE H200 JET WILL BE POISED ALONG THE OK-KS BORDER DURING THE EVENING AS A TRAILING VORT LOBE SWINGS AROUND THE BACKSIDE WITH THE H500 SHORTWAVE CURRENTLY MOVING THROUGH SOUTHWEST NEBRASKA AND NORTHEAST KANSAS. THIS SHOULD ALLOW TSTMS TO REFORM ACROSS MUCH OF THE FORECAST AREA LATER THIS EVENING AND CONTINUE THROUGH THE NIGHT. REMNANTS WILL HANG THROUGH EASTERN PORTIONS OF THE AREA TUESDAY MORNING...AND DEPENDING ON SURFACE BOUNDARIES AND THE AMOUNT OF HEATING...MAY REFORM NEAR THE NEBRASKA BORDER DURING THE AFTERNOON. THE MAIN PROBLEM WILL BE WHETHER ENOUGH OF A CAP CAN GET IN PLACE DURING THE AFTERNOON TO INHIBIT SOME OF THE ACTIVITY. WITH A SURFACE WARM FRONT IN THE AREA AND WEAK SHORTWAVES ALOFT... EXPECT A SLIGHT CHANCE FOR TSTMS WEDNESDAY INTO THE EVENING BEFORE DRYING OCCURS THURSDAY. FRIDAY THROUGH MONDAY...MODELS GENERALLY IN GOOD AGREEMENT THROUGH THIS PERIOD. THE ECMWF WAS SLIGHTLY FASTER THAN GFS/DGEX/UKMET/NOGAPS WITH THE CANADIAN SLIGHTLY SLOWER. THERE IS A SLIGHT CHANCE FOR HEAT INDUCED THUNDERSTORMS FRIDAY AFTERNOON AS MOISTURE LEVELS INCREASE. THE BEST THREAT FOR PRECIPITATION WILL BE CENTERED AROUND 12Z SATURDAY WITH THE SURFACE FRONT CROSSING THE FORECAST AREA AND THE H500 TROF MOVING THROUGH THE PLAINS. WILL HOLD HIGHS JUST ABOVE 90 THURSDAY AND FRIDAY THEN COOL TO AROUND 80 ON SATURDAY WITH LOTS OF CLOUDS AND PRECIP IN THE AREA. HIGHS SHOULD RETURN TO THE MID 80S SUNDAY AND MONDAY WITH GOOD SUNSHINE... BUT ANOTHER FRONT APPROACHES FROM THE NORTHWEST BY MONDAY AFTERNOON. && .TOP...WATCHES/WARNINGS/ADVISORIES...NONE. &&
Hazardous weather outlook, Aug 23, 6:35 PM CDT, 3 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 635 PM CDT MON AUG 23 2004 KSZ008>012-020>024-026-034>040-054>056-058-059-241000- ANDERSON-BROWN-CLAY-CLOUD-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY- JACKSON-JEFFERSON-LYON-MARSHALL-MORRIS-NEMAHA-OSAGE-OTTAWA- POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON- INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA... EMPORIA...HIAWATHA...JUNCTION CITY...LAWRENCE...MANHATTAN... MARYSVILLE...OTTAWA AND TOPEKA 635 PM CDT MON AUG 23 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND EAST CENTRAL KANSAS. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS WILL OCCUR OVERNIGHT. A FEW OF THE STORMS COULD BE SEVERE...PRODUCING LARGE HAIL AND DAMAGING WINDS. AN ISOLATED TORNADO IS ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS TUESDAY THROUGH WEDNESDAY EVENING. SOME OF THE STORMS MAY BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS. ANOTHER CHANCE FOR THUNDERSTORMS OCCURS LATE FRIDAY THROUGH SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS WILL BE NEEDED TONIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.CRH.NOAA.GOV/TOP (ALL LOWER CASE)
In the hours before
Local storm report, Aug 23, 9:15 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
915 PM CDT MON AUG 23 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0844 PM HAIL 7 SW CLAY CENTER 39.31N 97.22W
08/23/2004 0.75 INCH CLAY KS LAW ENFORCEMENT
0911 PM FLASH FLOOD TOPEKA 39.05N 95.68W
08/23/2004 SHAWNEE KS NWS EMPLOYEE
AT LEAST ONE FOOT OF WATER OVER ROADWAY ON PAULEN ROAD
BETWEEN 29TH AND 61ST.
&&
PFLocal storm report, Aug 23, 9:17 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
917 PM CDT MON AUG 23 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0914 PM HAIL LAWRENCE 38.97N 95.24W
08/23/2004 1.00 INCH DOUGLAS KS TRAINED SPOTTER
&&
PFLocal storm report, Aug 23, 9:33 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
933 PM CDT MON AUG 23 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0922 PM FLASH FLOOD PAXICO 39.07N 96.17W
08/23/2004 WABAUNSEE KS LAW ENFORCEMENT
WATER FLOWING OUT OF DRAINAGE DITCHES AND OVER COUNTY
ROADS IN THE VICINITY OF PAXICO.
0927 PM HAIL 4 NW WAKEFIELD 39.25N 97.06W
08/23/2004 0.88 INCH CLAY KS TRAINED SPOTTER
&&
PFLocal storm report, Aug 23, 9:35 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
935 PM CDT MON AUG 23 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0932 PM HAIL TOPEKA 39.05N 95.68W
08/23/2004 1.00 INCH SHAWNEE KS TRAINED SPOTTER
HAIL REPORTED NEAR 45TH AND GAGE.
&&
PFLocal storm report, Aug 23, 9:37 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
937 PM CDT MON AUG 23 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0936 PM TSTM WND GST 3 E LAWRENCE 38.97N 95.18W
08/23/2004 70 MPH LEAVENWORTH KS TRAINED SPOTTER
&&
DSLocal storm report, Aug 23, 9:46 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
946 PM CDT MON AUG 23 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0934 PM FLASH FLOOD 3 S ROSSVILLE 39.09N 95.95W
08/23/2004 WABAUNSEE KS COUNTY OFFICIAL
WATER OVER CARLSON RD. 30 YRDS WIDE 3-4 INCHES DEEP
&&
DSThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 23, 7:05 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Riley | 40 min |
| Aug 23, 7:07 PM CDT | Tornado Warning | TOP | Shawnee | 23 min |
| Aug 23, 7:27 PM CDT | Tornado Warning | TOP | Shawnee | 33 min |
| Aug 23, 7:43 PM CDT | Severe Thunderstorm Warning | TOP | Pottawatomie, Riley | 47 min |
| Aug 23, 7:49 PM CDT | Tornado Warning | TOP | Douglas | 26 min |
| Aug 23, 7:50 PM CDT | Tornado Warning | TOP | Pottawatomie, Riley, Wabaunsee | 40 min |
| Aug 23, 8:01 PM CDT | Tornado Warning | TOP | Shawnee | 29 min |
| Aug 23, 8:12 PM CDT | Flash Flood Warning | TOP | Riley | 2 hr |
| Aug 23, 8:15 PM CDT | Tornado Warning | TOP | Douglas | 45 min |
| Aug 23, 8:22 PM CDT | Flash Flood Warning | TOP | Douglas, Jefferson, Pottawatomie, Shawnee, Wabaunsee | 4 hr |
| Aug 23, 8:28 PM CDT | Tornado Warning | TOP | Riley, Wabaunsee | 47 min |
| Aug 23, 8:30 PM CDT | Severe Thunderstorm Warning | TOP | Shawnee | 45 min |
| Aug 23, 8:37 PM CDT | Severe Thunderstorm Warning | TOP | Geary, Riley | 53 min |
| Aug 23, 8:46 PM CDT | Severe Thunderstorm Warning | TOP | Clay | 59 min |
| Aug 23, 9:00 PM CDT | Tornado Warning | TOP | Douglas | 45 min |
| Aug 23, 9:33 PM CDT | Severe Thunderstorm Warning | TOP | Shawnee | 42 min |
| Aug 23, 9:44 PM CDT | Severe Thunderstorm Warning | TOP | Geary, Riley, Wabaunsee | 61 min |
| Aug 23, 9:49 PM CDT | Severe Thunderstorm Warning | TOP | Geary, Riley | 56 min |
| Aug 23, 10:15 PM CDT | Flash Flood Warning | TOP | Clay, Geary, Riley | 2 hr |
| Aug 24, 12:49 AM CDT | Severe Thunderstorm Warning | TOP | Shawnee, Wabaunsee | 41 min |
| Aug 24, 1:28 AM CDT | Severe Thunderstorm Warning | TOP | Shawnee, Wabaunsee | 47 min |
| Aug 24, 2:35 AM CDT | Severe Thunderstorm Warning | TOP | Osage | 40 min |
| Aug 24, 8:36 AM CDT | Flash Flood Warning | TOP | Douglas, Jackson, Jefferson, Shawnee | 3 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.